Plasmapheresis reverses all side-effects of a cisplatin overdose – a case report and treatment recommendation
1 Division of Oncology, Department of Internal Medicine, Medical University of Graz, Auenbruggerplatz 15, 8036 Graz, Austria
2 Ear, Nose and Throat University Hospital, Medical University of Graz, Auenbruggerplatz 26-28, 8036 Graz, Austria
3 Division of Nephrology, Department of Internal Medicine, Medical University of Graz, Auenbruggerplatz 15, 8036 Graz, Austria
4 Institute of Chemistry, Analytical Chemistry, Karl-Franzens-University of Graz, Universitätsplatz 1, 8010 Graz, Austria
BMC Cancer 2006, 6:1 doi:10.1186/1471-2407-6-1Published: 4 January 2006
Cisplatin is widely used as an antineoplastic agent since it is effective against a broad spectrum of different tumours. Nevertheless, it has several potential side effects affecting different organ systems and an overdose may lead to life-threatening complications and even death.
We report on a 46-year old woman with non-small cell lung cancer who accidentally received 225 mg/m2 of cisplatin, which was threefold the dose as scheduled, within a 3-day period. Two days later, the patient presented with hearing loss, severe nausea and vomiting, acute renal failure as well as elevated liver enzymes. In addition, she developed a severe myelodepression. After plasmapheresis on two consecutive days and vigorous supportive treatment, the toxicity-related symptoms improved and the patient recovered without any sequelae.
To date, no general accepted guidelines for the treatment of cisplatin overdoses are available. Along with the experience from other published cases, our report shows that plasmapheresis is capable of lowering cisplatin plasma and serum levels efficiently. Therefore, plasma exchange performed as soon as possible can ameliorate all side effects of a cisplatin overdose and be a potential tool for clinicians for treatment. However, additional intensive supportive treatment-modalities are necessary to control all occurring side effects.